Florida, 2024

Tropical Storm in Florida, September 26 to 27, 2024

September 26 to 27, 2024 · NWS MLB · 20 events in 20 counties and zones

Major Hurricane Helene paralleled the west coast of Florida about 100 miles offshore before making landfall in the Big Bend region of Florida near the city of Perry. The system's expansive wind field within its eastern periphery produced a period of tropical storm conditions, particularly in gusts, across much of east central Florida including its adjacent coastal waters.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Major Hurricane Helene paralleled the west coast of Florida about 100 miles offshore before making landfall in the Big Bend region of Florida near the city of Perry. The system's expansive wind field within its eastern periphery produced a period of tropical storm conditions, particularly in gusts, across much of east central Florida including its adjacent coastal waters. Peak wind gusts ranged between 45 - 55 mph, up to 65 mph in a few locations, which led to minor vegetative damage in the form of downed trees, and minor structural damage mainly to power lines. Rainfall ranged from 1 to 3 inches throughout the area. There were no known tornado or storm surge related impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 26, 6:17 AM EST, 43 minutes earlier.

Area forecast discussion, Sep 26, 6:17 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
717 AM EDT Thu Sep 26 2024

.AVIATION...
(12Z TAFs)
Issued at 720 AM EDT Thu Sep 26 2024

Increasing SE to S winds as Hurricane Helene strengthens over the
eastern Gulf and accelerates N/NE next 12-18 hours. Prevailing VFR
to start with VCSH at all terminals. An increase in coverage of
rainbands will lift northward from southern and western FL
peninsula. "Helene" will bring significant aviation impacts to all
terminals today as S/SE winds increase 20-30 knots with gusts
45-55 knots possible esp in fast- moving rainbands. AMDs likely
needed but have inserted a TEMPO from 18Z-22Z for best chance for
IFR/MVFR reductions. Have maintained mention of non-convective
LLWS for MCO btwn 00Z-06Z when wind fields maximize just above the
sfc.

&&

.PREVIOUS DISCUSSION...
Issued at 301 AM EDT Thu Sep 26 2024

KEY MESSAGES:

- Hurricane Helene is expected to move toward the Florida
  Panhandle today. For East Central Florida, numerous downpours,
  strong wind gusts, and possible tornadoes are the primary
  threats. Rough, battering surf will produce dangerous conditions
  at the beaches.

- A Tropical Storm Warning is in effect. Preparations for Helene
  should be completed. Conditions will quickly deteriorate this
  morning.

- Hot and humid Friday into the weekend behind Helene as a plume
  of deep moisture returns. Heavy rain is also possible over the
  weekend.

              ----------Synoptic Overview----------

Hurricane Helene is beginning to accelerate northward over the
eastern Gulf of Mexico this morning, located around 400 miles
southwest of Tampa as of 2 AM ET. Meanwhile, a cut-off upper low
over the Ohio-Mississippi River confluence is slowly meandering
southward. On the eastern flank of this cut-off low, Helene is
forecast to quickly be drawn poleward. Landfall is expected over the
eastern Florida Panhandle this evening as a major hurricane.
Thereafter, Helene will penetrate well inland, eventually phasing
with the cut-off low over the Tennessee Valley by Friday after a
rare occurrence of the Fujiwhara Effect over the Southeastern United
States. There is high confidence in this solution among the
available model guidance.

This weekend and into early next week, the guidance suggests the
upper low will slowly weaken north of a building H5 ridge axis over
Florida. This ridge is then forecast to slowly retreat into the
Atlantic by the middle of next week but with increasing spread in
the upper-air pattern noted over the Eastern U.S.

Boundary-layer flow should remain southwesterly behind Helene
through the weekend before becoming light early next week. A tail of
deep tropical moisture will be funneled from the Caribbean across
Florida through the weekend before total moisture values dip closer
to seasonal norms as we push deeper into next week.

             -----Short Term Mesoscale Features-----

As Helene moves into the NE Gulf today, the Florida Peninsula will
reside on its eastern flank. The wind field will expand,
characterized by 3K to 5K FT AGL winds reaching 50-75 KT over our
district by this afternoon. Such a remarkable mass response will
advect rich tropical moisture (PWs >2.5"), intervals of
convergence, and at least moderate destabilization (MLCAPE ~ 1000
J/kg). In addition, winds will back SSE at the surface, generating
200-400 m^2/s^2 of ESRH. This environment will be capable of
producing periodic bands of rain and storms along with the threat
of tornadoes and enhanced wind gusts. 26/00Z HREF proximity
soundings also indicate some potential breaks in the thick
overcast which would promote deeper mechanical mixing of the
strong boundary layer winds to the surface. Momentum transfer
algorithms agree with this assessment.

             -------Sensible Weather & Impacts-------

Through Today/Tonight...

Wind: After sunrise, wind speeds will start to ramp up and gusts
will begin to take place more frequently. By midday, a few gusts
exceeding 40 mph will begin to occur, particularly on the coast and
near/south of Orlando. These gusts will become frequent and ramp up
well into tropical storm force this afternoon and into the evening.
The timeframe for the highest potential gusts looks to reside
between 2 PM and 9 PM. In that window, there is a 60% or greater
probability of wind gusts exceeding 50 MPH roughly from Melbourne to
Okeechobee and points northwest, as well as along the immediate
Treasure Coast. West of Orlando, including Lake County, there is a
40-60% chance for wind gusts to near or just over 60 MPH. The
frequency of these gusts will be greater if more breaks in the
overcast occur and within bands of rain/storms. Wind gusts of this
magnitude can turn lightweight objects into flying debris, cause
sporadic power interruptions, and perhaps result in some tree or
minor structural damage. Please remain indoors if at all possible.
Tropical storm force gusts will diminish after midnight.

Tornadoes: The Storm Prediction Center has highlighted almost all of
the district in a Slight Risk (level 2 of 5) for severe storms, the
primary threat being a few tornadoes. A Marginal Risk exists for St
Lucie & Martin Counties. We will be monitoring fast-moving
rain/storm bands for this potential. Have multiple ways of receiving
warnings today!

Flooding Rain: A Flood Watch remains in effect for East Central
Florida. On the whole, additional rainfall totals will average 1-3".
However, locations that see repeated rainbands (on an isolated
basis) would be able to exceed those values which could lead to some
minor flooding issues. Max-member HREF rainfall shows a non-zero
threat of a few locations reaching 4"+ of rain. If you encounter a
flooded roadway, turn around, don't drown.

Beaches/Marine: Here's the takeaway... stay away from the water
today! A High Surf Advisory is in effect for battering surf which
may run up to the dune line. This could cause minor beach erosion.
Additionally, numerous life-threatening rip currents and a powerful
longshore current will exist. Seas will rapidly build and become
dangerous.

With breaks in the rain and perhaps even a few hints of sun, high
temps should still reach the upper 80s to low 90s. Combined with the
high humidity, heat indices may reach 105F this afternoon in a few
spots.

Friday-Weekend...

A tail of deep tropical moisture will oscillate from South-Central
FL on Friday to Central Florida on Saturday and Sunday. Beneath it,
scattered-numerous (50-70%) shower and storm coverage is forecast
particularly in the afternoon/evening hours. While brief gusty winds
can't be ruled out, our main concern is additional rounds of heavy
rain over already saturated ground. We will monitor for the risk of
flooding in a few locations once we better pin down the coverage and
extent of the expected rain/storms.

Without question, high humidity persists with dew points well into
the mid/upper 70s. Combined with the offshore flow, low to even a
few mid 90s are forecast. Heat index readings from 102-107F are
currently expected each afternoon. This could get us very close to
Heat Advisory territory.

Next Week...

As the upper ridge sits nearby, the deep tropical moisture overhead
will trend closer to normal. Some members show bouts of even drier
air infiltrating the area from time to time, but confidence lessens
overall. This yields continued 30-50% shower/storm coverage each day
with highs in the upper 80s to lower 90s. Heat indices will subtly
"dip" closer to 98-103F as surface moisture trends toward normal
values.

&&

.MARINE...
Issued at 301 AM EDT Thu Sep 26 2024

BOTTOM LINE: Dangerous Marine Conditions From Helene through
early Friday...

Today/Tonight... Hurricane Helene will produce extremely dangerous
marine conditions. All operators should remain in port through
tonight. Nearshore seas are forecast to peak from 9-11 FT by this
evening, increasing to 10-15 FT in the Gulf Stream. Sustained
tropical-storm-force winds are likely along with southerly gusts as
high as 50-55 KT. Winds will start to decrease overnight but
tropical storm force gusts will persist through the overnight.
Numerous showers and storms with waterspouts are possible!

Friday-Sunday... Seas quickly subside through the period: 5-7 FT
nearshore / 6-10 FT on Friday, 2-3 FT nearshore / 3-5 FT offshore
this weekend. However, fresh southerly winds continue at 20-25 KT
Friday before becoming SW 8-15 KT this weekend. Scattered-numerous
showers and storms with offshore-moving activity expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  78  92  76 /  80  60  40  30
MCO  90  79  91  77 /  80  50  50  30
MLB  90  79  92  77 /  70  50  70  50
VRB  90  78  92  77 /  70  50  70  50
LEE  88  78  90  77 /  90  70  30  20
SFB  88  79  91  77 /  80  50  50  30
ORL  89  80  91  78 /  80  60  50  30
FPR  90  79  91  77 /  70  50  70  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ041-044>046-053-058-141-144-154-
     159-164-247-254-259-264-347-447-547-647-747.

     Flood Watch through Friday morning for FLZ041-044>046-053-058-
     141-144-154-159-164-247-254-259-264-347-447-547-647-747.

     High Surf Advisory until 11 AM EDT Friday for FLZ141-154-159-164-
     347-447-647-747.

AM...Tropical Storm Warning for AMZ550-552-555-570-572-575.

&&

DISCUSSION...Heil
AVIATION...Kelly
Hazardous weather outlook, Sep 26, 2:29 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
329 AM EDT Thu Sep 26 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-270330-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
329 AM EDT Thu Sep 26 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Today and tonight.

For detailed information regarding weather hazards associated
with Hurricane Helene and impacts to east central Florida, please
refer to the latest Hurricane Helene Local Statement and
weather.gov/melbourne.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Impacts due to Hurricane Helene will persist through early Friday
morning. Residents and visitors should closely monitor the latest
forecasts and have multiple ways to receive tornado warnings.
Refer to the Hurricane Local Statement for more information on
impacts related to Helene.

Hot temperatures late this week are forecast to produce peak heat
indices of 104 to 108 on Friday and Saturday. High coverage of
showers and lightning storms persists into this weekend.

A High Risk of life-threatening rip currents continues through at
least Friday.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Heil

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Martin

When
September 26, 7:00 AM EST to September 27, 1:00 AM EST
Where
Coastal Martin forecast zone
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
27.082, -80.398 (the zone’s center; the record gives no point)

Martin County Emergency Management reported sporadic damage to vegetation or infrastructure, mainly in the form of a few fallen trees and power lines. A home in Stuart suffered major damage when a large tree fell on top of the property. Surface observations indicate peak wind gusts generally between 40 to 50 mph, especially along the coast. Rainfall totals ranged between 1.0 to 3.0 inches.

Tropical Storm, Inland Martin

When
September 26, 7:00 AM EST to September 27, 1:00 AM EST
Where
Inland Martin forecast zone
Reported by
Official NWS Observations
Coordinates
27.082, -80.398 (the zone’s center; the record gives no point)

Martin County Emergency Management reported sporadic damage to vegetation or infrastructure, mainly in the form of a few fallen trees and power lines. Surface observations indicate peak wind gusts generally between 40 to 50 mph, especially along the coast. Rainfall totals ranged between 1.0 to 3.0 inches.

Tropical Storm, Coastal St. Lucie

When
September 26, 7:00 AM EST to September 27, 1:00 AM EST
Where
Coastal St. Lucie forecast zone
Reported by
Official NWS Observations
Coordinates
27.381, -80.445 (the zone’s center; the record gives no point)

St. Lucie County Emergency Management reported limited damage across the county, mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 35 to 45 mph, up to 55 mph closer to the coast. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Inland St. Lucie

When
September 26, 7:00 AM EST to September 27, 1:00 AM EST
Where
Inland St. Lucie forecast zone
Reported by
Official NWS Observations
Coordinates
27.381, -80.445 (the zone’s center; the record gives no point)

St. Lucie County Emergency Management reported limited damage across the county, mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 35 to 45 mph, up to 55 mph closer to the coast. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Okeechobee

When
September 26, 7:00 AM EST to September 27, 1:00 AM EST
Where
Okeechobee forecast zone
Reported by
Official NWS Observations
Coordinates
27.386, -80.889 (the zone’s center; the record gives no point)

Okeechobee County Emergency Management reported limited damage, mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 40 to 50 mph. Rainfall totals were generally under 1 inch.

Tropical Storm, Osceola

When
September 26, 8:00 AM EST to September 27, 3:00 AM EST
Where
Osceola forecast zone
Reported by
Official NWS Observations
Coordinates
28.063, -81.149 (the zone’s center; the record gives no point)

Osceola County Emergency Management reported little to no notable damage to vegetation or infrastructure. Surface observations indicate peak wind gusts generally between 40 to 50 mph. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Coastal Indian River

When
September 26, 8:00 AM EST to September 27, 2:00 AM EST
Where
Coastal Indian River forecast zone
Reported by
Official NWS Observations
Coordinates
27.696, -80.574 (the zone’s center; the record gives no point)

Indian River County Emergency Management reported limited damage to vegetation and infrastructure. Surface observations indicate peak wind gusts generally between 40 to 50 mph and as high as 65 mph. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Inland Indian River

When
September 26, 8:00 AM EST to September 27, 2:00 AM EST
Where
Inland Indian River forecast zone
Reported by
Official NWS Observations
Coordinates
27.696, -80.574 (the zone’s center; the record gives no point)

Indian River County Emergency Management reported limited damage to vegetation and infrastructure. Surface observations indicate peak wind gusts generally between 40 to 50 mph and as high as 65 mph. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Orange

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Orange forecast zone
Reported by
Official NWS Observations
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

Orange County Emergency Management reported sporadic damage mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 45 to 55 mph, with gusts as high as 65 mph. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Seminole

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Seminole forecast zone
Reported by
Official NWS Observations
Coordinates
28.717, -81.236 (the zone’s center; the record gives no point)

Seminole County Emergency Management reported sporadic damage across the county, mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 45 to 55 mph. Rainfall totals ranged between 0.5 to 2.0 inches.

Tropical Storm, Southern Brevard Barrier Islands

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Southern Brevard Barrier Islands forecast zone
Reported by
Official NWS Observations
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Emergency Management reported limited impacts confined mainly to vegetation in the form of isolated downed trees and tree branches. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 65 mph closer to the coast. Rainfall totals ranged generally between 0.5 to 1.5 inches.

Tropical Storm, Mainland Southern Brevard

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Mainland Southern Brevard forecast zone
Reported by
Official NWS Observations
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Emergency Management reported limited impacts confined mainly to vegetation in the form of isolated downed trees and tree branches. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 65 mph closer to the coast. Rainfall totals ranged generally between 0.5 to 1.5 inches.

Tropical Storm, Inland Southern Brevard

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Inland Southern Brevard forecast zone
Reported by
Official NWS Observations
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Emergency Management reported limited impacts confined mainly to vegetation in the form of isolated downed trees and tree branches. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 65 mph closer to the coast. Rainfall totals ranged generally between 0.5 to 1.5 inches.

Tropical Storm, Northern Brevard Barrier Islands

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Northern Brevard Barrier Islands forecast zone
Reported by
Official NWS Observations
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Emergency Management reported limited impacts confined mainly to vegetation in the form of isolated downed trees and tree branches. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 65 mph closer to the coast. Rainfall totals ranged generally between 0.5 to 1.5 inches.

Tropical Storm, Mainland Northern Brevard

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Mainland Northern Brevard forecast zone
Reported by
Official NWS Observations
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Emergency Management reported limited impacts confined mainly to vegetation in the form of isolated downed trees and tree branches. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 65 mph closer to the coast. Rainfall totals ranged generally between 0.5 to 1.5 inches.

Tropical Storm, Inland Northern Brevard

When
September 26, 9:00 AM EST to September 27, 3:00 AM EST
Where
Inland Northern Brevard forecast zone
Reported by
Official NWS Observations
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Emergency Management reported limited impacts confined mainly to vegetation in the form of isolated downed trees and tree branches. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 65 mph closer to the coast. Rainfall totals ranged generally between 0.5 to 1.5 inches.

Tropical Storm, Lake

When
September 26, 11:00 AM EST to September 27, 5:00 AM EST
Where
Lake forecast zone
Property damage
$400,000
Reported by
Official NWS Observations
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

Lake County Emergency Management reported sporadic damage to vegetation and infrastructure in the form of fallen trees and power lines. A total of four homes were damaged as a result of fallen trees. Power companies reported a peak of approximately 7,500 customers without power. A total of 57 residents utilized one emergency shelter opened by the county. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 60 mph. Rainfall totals ranged from 0.5 to 1.5 inches.

Tropical Storm, Southern Lake County

When
September 26, 11:00 AM EST to September 27, 5:00 AM EST
Where
Southern Lake County forecast zone
Reported by
Official NWS Observations
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

Lake County Emergency Management reported sporadic damage to vegetation and infrastructure in the form of fallen trees and power lines. A total of four homes were damaged as a result of fallen trees. Power companies reported a peak of approximately 7,500 customers without power. A total of 57 residents utilized one emergency shelter opened by the county. Surface observations indicate peak wind gusts generally between 45 to 55 mph and as high as 60 mph. Rainfall totals ranged from 0.5 to 1.5 inches.

Tropical Storm, Volusia

When
September 26, 11:00 AM EST to September 27, 5:00 AM EST
Where
Volusia forecast zone
Reported by
Official NWS Observations
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Emergency Management reported limited damage across the county, mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 45 to 55 mph. Rainfall totals ranged between 0.5 to 1.5 inches.

Tropical Storm, Coastal Volusia County

When
September 26, 11:00 AM EST to September 27, 5:00 AM EST
Where
Coastal Volusia County forecast zone
Reported by
Official NWS Observations
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

Volusia County Emergency Management reported limited damage across the county, mainly in the form of fallen trees and power lines. Surface observations indicate peak wind gusts generally between 45 to 55 mph. Rainfall totals ranged between 0.5 to 1.5 inches.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024The 2024 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218990, 1218991, 1218992, 1218993, 1218995, 1218988, 1219005, 1219006, 1218987, 1218994, 1218998, 1218999, 1219000, 1219002, 1219003, 1219004, 1218996, 1218997, 1219007, 1219008.